How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask sarahfnp-bc Your Own Question
sarahfnp-bc, Family Nurse Practitioner
Category: Health
Satisfied Customers: 408
Experience:  OB, L&D, ER, and family practice, addictions treatment and detox with methadone and suboxone.
Type Your Health Question Here...
sarahfnp-bc is online now
A new question is answered every 9 seconds

Why do I itch so much I am elderly and take many medicines,

Resolved Question:

Why do I itch so much? I am elderly and take many medicines, including allopruinol. Does the drug cause itching?
Submitted: 7 years ago.
Category: Health
Expert:  sarahfnp-bc replied 7 years ago.

Hi Ctmix1,


Thanks for the question.


Yes, absolutely allopurinol can cause itching. How long have you been on this medicine? My concern is about you having an allergic reaction to this medicine. Allopurinol does have a side effect of itching but we want to make sure that it's a side effect and not an allergy. If you don't have a rash, swelling, difficulty breathing or swallowing you should be o.k. If you develop any of these symptoms you need to discontinue the medication and alert your doctor.


To treat the itching you can take Benadryl if you are able to do so. Make sure you use a good moisturizer and stay hydrated. You can also try oatmeal bath or calamine lotion.


The botXXXXX XXXXXne though to answer your question is yes, one of the most common side effects of Allopurinol is itching.


Please let me know if you have any other questions!




sarahfnp-bc and 2 other Health Specialists are ready to help you